MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H06
Medical Device Problem Codes Difficult to Advance (2920); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing an embolization procedure in the posterior communicating artery (pcom) using a penumbra smart coil (smart coil).During the procedure, the physician placed a smart coil in the target vessel and while detaching, the smart coil retracted a bit.The physician attempted to re-insert the smart coil and experienced difficulty in pushing it in.The physician then attempted to insert the smart coil using the pusher assembly and it would not go in further.The physician decided to use a non-penumbra guide wire that is radiopaque at the tip, and slight resistance was experienced.It was reported that the physician felt like there was something between the smart coil and the guide wire, and the segment between the smart coil and the guide wire was not radiolucent.At this point, the physician managed to push the smart coil, but did not know where the non-radiolucent fragment was.This occurred after releasing the smart coil and the physician ended the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8777297
Report Number3005168196-2019-01331
Device Sequence Number11260916
Product Code HCG
UDI-Device Identifier00814548017112
UDI-Public00814548017112
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/19/2023
Device Catalogue Number400SMTXSFT3H06
Device Lot NumberF82944
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2019
Initial Report FDA Received Date07/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Date Report Sent to FDA01/01/2005